Pennsylvania, 2012

Hail in Pennsylvania, March 28, 2012

March 28, 2012 · NWS PBZ · 34 events in 6 counties and zones

Scattered strong to severe thunderstorms developed across western Pennsylvania, northern West Virginia, and eastern Ohio ahead of a fast moving cold front during the morning and early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered strong to severe thunderstorms developed across western Pennsylvania, northern West Virginia, and eastern Ohio ahead of a fast moving cold front during the morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 28, 7:26 AM EST, 14 minutes earlier.

Area forecast discussion, Mar 28, 7:26 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
826 AM EDT WED MAR 28 2012

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS WITH THE CHANCE OF THUNDERSTORMS
TO THE UPPER OHIO VALLEY REGION TODAY. SEASONABLY COOL WEATHER
WILL FOLLOW FOR THURSDAY...BUT LOOK FOR INCREASED RAIN CHANCES
AGAIN ON FRIDAY AS LOW PRESSURE APPROACHES THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONGOING THUNDERSTORMS IN THE NORTHERN HALF OF THE CWA HAVE BEEN
YIELDING REPORTS OF NEARLY QUARTER SIZED HAIL. INSTABILITY LOOKS
TO BE VERY LEAN...HOWEVER 50-60 KTS OF 0-6 KM BULK UNIDIRECTIONAL
SHEAR ARE MANAGING TO YIELD DECENT ENOUGH SUPPORT TO MANAGE TO
SUSTAIN BRIEFLY STRONG UPDRAFTS. THE FORECAST HAS BEEN UPDATED TO
INCLUDE GUSTY WINDS AND LARGE HAIL WITH THE THUNDERSTORMS ACROSS
THE NORTHERN TIER OF COUNTIES THIS MORNING. FRIES

PREVIOUS...

LOW PRESSURE MOVING ACROSS THE NORTHERN LAKES WILL PULL A COLD
FRONT ACROSS THE UPPER OHIO REGION TODAY. STRONG WARM ADVECTION IN
ADVANCE OF THE LOW HAS DEVELOPED A SHALLOW INVERSION AND WILL
INITIALLY CAP THE BOUNDARY LAYER. HOWEVER...SUFFICIENT FUEL/INSTABILITY
IS INDICATED FOR DEVELOPMENT OF SOME ELEVATED SHOWERS/POSSIBLE
THUNDERSTORMS THIS MORNING...WHICH SHOULD BECOME MORE SURFACE
BASED AS THE FRONT AND THE DAY PROGRESS. OVERALL SEVERE POTENTIAL
REMAINS LOW DESPITE FAVORABLE DEEP LAYER SHEAR WITH LIMITATIONS
IMPOSED BY A LACK OF INSTABILITY.

MODELS ARE IN GENERAL AGREEMENT IN MORE RAPID PASSAGE OF THE FRONT THAN
PREVIOUSLY DEPICTED...SO ADJUSTMENTS THIS MORNING FEATURE FADING
PRECIP PROBABILITIES DURING THE AFTERNOON. ALSO OF INTEREST FOR
THE AFTERNOON IS THE AFOREMENTIONED STRONG WIND FIELD IN CONJUNCTION
WITH THE STEEPENING LOW LAPSE RATE AS DISPLAYED VIA MODEL
SOUNDINGS. WIND GUSTS HAVE THUS BEEN INCREASED...BUT ARE EXPECTED
TO REMAIN BELOW ADVISORY THRESHOLDS.

COLDER AIR IS PROJECTED TO ADVECT OFF THE LAKES TONIGHT...AND LOW
INVERSION LEVELS SHOULD PRECLUDE MUCH THE WAY OF SHOWERS. SMALL
PRECIP PROBABILITIES WERE TWEAKED TO FAVOR AREAS IN LEE OF THE
LAKES AND THE RIDGES. PROJECTED TEMPERATURE PROFILE ALSO IS
INDICATIVE OF SOME FROZEN PRECIP OVER NORTHERN COUNTIES...SNOW
SHOWER MENTION WAS THUS ADDED.

NEAR TERM TEMPERATURES WERE FORECAST USING TWEAKED SREF MEANS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
BUILDING HIGH PRESSURE SHOULD SNUFF ANY LINGERING SHOWERS BY
MIDDAY THURSDAY...AND CONTINUED COLD ADVECTION SHOULD HOLD
TEMPERATURES A FEW DEGREES BELOW THE SEASONAL NORMALS. THE SURFACE
HIGH PRESSURE AXIS IS NAM/GFS FORECAST TO SLIDE ACROSS THE UPPER
OHIO ON THURSDAY NIGHT...AND THE AIRMASS WILL BE PLENTY DRY FOR A
PERIOD OF RADIATIONAL COOLING BEFORE WARM...MOIST ADVECTION
RESUMES IN ADVANCE OF MIDWESTERN LOW PRESSURE. ANOTHER FREEZE IS
THUS FORECAST...BUT DURATION/MAGNITUDE LOOKS TO BE LIMITED AS MID LEVEL
CLOUDINESS INCREASES.

ANOTHER SHORTWAVE IS FORECAST FOR A FRIDAY APPROACH AND SATURDAY
EXIT...HENCE CHANCE POPS WERE MAINTAINED FOR THE CLOSE OF THE WORK
WEEK...FOLLOWED BY DIMINISHED NUMBERS INTO THE WEEKEND.

SHORT TERM TEMPERATURES SHOULD AVERAGE OUT FAIRLY CLOSE TO NORMAL
AND WERE FORECAST USING A BLEND OF SREF AND GFS MOS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
PROGRESSIVE PATTERN IS GFS/ECMWF DEPICTED FOR THE LONG TERM PERIOD
AND AS SENSIBLE WEATHER WILL THUS BE SHORTWAVE DEPENDENT...FORECAST
WILL GENERALLY BE OF PERSISTENCE AND ALTERATIONS MINIMAL THIS
MORNING. WITH THE JET PROJECTED TO MEANDER OVER...OR NORTH OF THE
GREAT LAKES...TEMPERATURES WERE FORECAST ABOVE THE SEASONAL
AVERAGES USING TWEAKED HPC GUIDANCE.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
MAIN AVIATION CONCERN THROUGH 14Z WILL BE LOW LEVEL WIND SHEAR.

RECENT NAM MODEL PROFILES SHOW A VERY STRONG AND SHALLOW SURFACE
INVERSION THIS MORNING, WITH BASE 1 KFT AGL, HAVING SURFACE WINDS FROM
THE SOUTH AT 5-10 KTS. RADAR VERTICAL WIND PROFILES AND NAM MODEL
PROFILES SHOW WINDS FROM THE SOUTHWEST AND WEST 35-50 KTS IN THE
LAYER 1-2 KFT AGL WILL CONTINUE TODAY.

BLEND OF HIGH RESOLUTION MODEL OUTPUT SHOW VERTICAL MIXING,
ACCOMPANYING THE COLD FRONTAL PASSAGE 14Z-18Z, DEEPENING THE SURFACE
LAYER WHICH WILL THEN TAP THE FAST WINDS ALOFT AND CAUSE SOUTHWEST
TO WEST SURFACE WINDS TO GUST TO 25-30 KTS THROUGH 22Z.

FLIGHT CONDITIONS SHOULD BE MAINLY VFR THROUGH 06Z, DESPITE PASSAGE OF
FRONTAL BAND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
14Z-18Z, AS HAVE TOO LOW CONFIDENCE TO MENTION. TIMING OF SHOWERS
HAS BEEN BASED ON RECENT WRF-NMM AND HRRR MODEL OUTPUT.

COLD POOL STRATOCUMULUS LATE TONIGHT INTO THURSDAY MORNING MAY
PROMOTE A PERIOD OF MVFR CEILINGS.

OUTLOOK...THURSDAY THROUGH SUNDAY...
VFR THURSDAY AFTERNOON INTO FRIDAY. RESTRICTIONS THEN POSSIBLE DUE
TO SHOWERS FROM A LOW PRESSURE SYSTEM PASSAGE FRIDAY NIGHT INTO
SATURDAY, AND LINGERING COLD POOL CLOUDS SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Mar 28, 4:47 AM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 AM EDT WED MAR 28 2012

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-291000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-
547 AM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES ARE FORECAST TO FALL TO NEAR OR BELOW FREEZING ON
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ012-021>023-041-291000-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
547 AM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH
THE PRIMARY THREAT COMING FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES ARE FORECAST TO FALL TO NEAR OR BELOW FREEZING ON
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 28, 6:52 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 AM EDT WED MAR 28 2012

PAZ007>009-015-016-281230-
CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-VENANGO PA-
752 AM EDT WED MAR 28 2012

...THUNDERSTORMS ...

THUNDERSTORMS WITH GUSTY WINDS AND HAIL TO MOVE THROUGH THE
FOLLOWING COUNTIES...
CLARION...FOREST...JEFFERSON...MERCER AND VENANGO...

AT 743 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HALF DIAMETER HAIL AND WINDS GUSTING TO 45
MPH LOCATED NEAR COOPERSTOWN...MOVING EAST AT 60 MPH.

VISIBILITY CAN BE REDUCED IN BRIEF HEAVY RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  SUGARCREEK...         POLK...               COOPERSTOWN...
  FRANKLIN...           OIL CITY...           SENECA...
  OIL CREEK STATE PARK...                     VAN...
  TIONESTA...           FRYBURG...            WEST HICKORY...
  KELLETTVILLE...

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4144 7895 4143 7897 4145 7899 4145 7906
      4143 7906 4142 7909 4136 7909 4136 7901
      4138 7897 4133 7888 4128 7889 4129 8012
      4153 7996 4159 7986 4159 7895
Special weather statement, Mar 28, 7:28 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 AM EDT WED MAR 28 2012

PAZ014>016-022-023-281315-
ARMSTRONG PA-BUTLER PA-CLARION PA-INDIANA PA-JEFFERSON PA-
828 AM EDT WED MAR 28 2012

...THUNDERSTORMS...

THUNDERSTORMS WITH GUSTY WINDS AND HAIL TO MOVE THROUGH THE
FOLLOWING COUNTIES...
ARMSTRONG...BUTLER...CLARION...INDIANA AND JEFFERSON...

AT 822 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS OVER BRADYS BEND...MOVING EAST AT 60 MPH.

THESE THUNDERSTORMS CAN PRODUCE WINDS GUSTING UP TO 50 MPH AND DIME
SIZE HAIL. VISIBILITY CAN BE REDUCED IN BRIEF HEAVY RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  EAST BRADY...         BRADYS BEND...        KITTANNING...
  RIMERSBURG...         CLIMAX...             NEW BETHLEHEM...
  MUFF...               RURAL VALLEY...       DAYTON...
  PLUMVILLE...          SMICKSBURG...         DORA...

LAT...LON 4069 7882 4085 7981 4110 7959 4105 7880
      4072 7880

The radar

The State College radar (KCCX), 91 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

34 hail. Local standard time, as filed.

Hail, Jefferson

When
March 28, 7:40 AM EST
Where
Jefferson County, 0.52 mi E of Port Barnett
Measured
0.75 in hail
Reported by
Public
Coordinates
41.170, -79.040

Hail, Jefferson

When
March 28, 7:48 AM EST
Where
Jefferson County, 0.52 mi E of Brockway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.250, -78.790

Hail, Jefferson

When
March 28, 7:50 AM EST
Where
Jefferson County, 0.52 mi E of Port Barnett
Measured
0.88 in hail
Reported by
Public
Coordinates
41.170, -79.040

Hail, Jefferson

When
March 28, 8:03 AM EST
Where
Jefferson County, 1.48 mi NNE of Beechton
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -78.860

Hail, Beaver

When
March 28, 8:35 AM EST
Where
Beaver County, 2.09 mi NW of Beaver
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -80.360

Hail, Allegheny

When
March 28, 8:59 AM EST
Where
Allegheny County, 0.53 mi E of Imperial
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -80.240

Hail, Allegheny

When
March 28, 8:59 AM EST
Where
Allegheny County, 1.05 mi E of Virsoix
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -80.280

Hail, Washington

When
March 28, 9:05 AM EST
Where
Washington County, Mc Donald
Measured
0.75 in hail
Reported by
Public
Coordinates
40.370, -80.230

Hail, Allegheny

When
March 28, 9:06 AM EST
Where
Allegheny County, 0.53 mi W of Sharpsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
40.500, -79.910

Hail, Allegheny

When
March 28, 9:12 AM EST
Where
Allegheny County, 1.05 mi E of Clifton
Measured
0.88 in hail
Reported by
Public
Coordinates
40.330, -80.080

Hail, Allegheny

When
March 28, 9:15 AM EST
Where
Allegheny County, 0.69 mi S of Sygan
Measured
0.88 in hail
Reported by
Public
Coordinates
40.340, -80.130

Hail, Allegheny

When
March 28, 9:21 AM EST
Where
Allegheny County, 0.53 mi W of Liberty
Measured
0.88 in hail
Reported by
Public
Coordinates
40.330, -79.890

Hail, Westmoreland

When
March 28, 9:23 AM EST
Where
Westmoreland County, 0.53 mi E of Circleville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.320, -79.720

Hail, Allegheny

When
March 28, 9:28 AM EST
Where
Allegheny County, 0.53 mi W of Glassport
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.320, -79.890

Hail, Westmoreland

When
March 28, 9:35 AM EST
Where
Westmoreland County, 0.69 mi S of North Irwin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.320, -79.700

Hail, Westmoreland

When
March 28, 9:38 AM EST
Where
Westmoreland County, 0.69 mi S of Forbes Road
Measured
0.88 in hail
Reported by
Public
Coordinates
40.340, -79.520

Hail, Westmoreland

When
March 28, 9:39 AM EST
Where
Westmoreland County, 0.53 mi E of Greensburg
Measured
0.75 in hail
Reported by
Public
Coordinates
40.300, -79.540

Hail, Westmoreland

When
March 28, 9:46 AM EST
Where
Westmoreland County, 0.69 mi S of Forbes Road
Measured
0.88 in hail
Reported by
Public
Coordinates
40.340, -79.520

Hail, Westmoreland

When
March 28, 9:49 AM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.310, -79.380

Hail, Westmoreland

When
March 28, 9:52 AM EST
Where
Westmoreland County, 0.87 mi SW of Ligonier
Measured
0.75 in hail
Reported by
Public
Coordinates
40.240, -79.240

Hail, Westmoreland

When
March 28, 9:55 AM EST
Where
Westmoreland County, 0.87 mi SW of Ligonier
Measured
0.75 in hail
Reported by
Public
Coordinates
40.240, -79.240

Hail, Westmoreland

When
March 28, 10:00 AM EST
Where
Westmoreland County, 0.69 mi S of Forbes Road
Measured
0.75 in hail
Reported by
Public
Coordinates
40.340, -79.520

Hail, Westmoreland

When
March 28, 10:08 AM EST
Where
Westmoreland County, 0.69 mi S of Forbes Road
Measured
0.75 in hail
Reported by
Public
Coordinates
40.340, -79.520

Hail, Westmoreland

When
March 28, 10:14 AM EST
Where
Westmoreland County, 0.69 mi S of Forbes Road
Measured
1 in hail
Reported by
Public
Coordinates
40.340, -79.520

Hail, Washington

When
March 28, 10:26 AM EST
Where
Washington County, 1.26 mi ESE of Tylerdale Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
40.160, -80.250

Hail, Washington

When
March 28, 10:28 AM EST
Where
Washington County, 1.26 mi ESE of Tylerdale Jct
Measured
1 in hail
Reported by
Public
Coordinates
40.160, -80.250

Hail, Washington

When
March 28, 10:33 AM EST
Where
Washington County, 1.26 mi ESE of Tylerdale Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
40.160, -80.250

Hail, Westmoreland

When
March 28, 10:34 AM EST
Where
Westmoreland County, 0.53 mi E of Circleville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.320, -79.720

Hail, Fayette

When
March 28, 10:37 AM EST
Where
Fayette County, Indian Head
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -79.400

Hail, Fayette

When
March 28, 10:43 AM EST
Where
Fayette County, 1.74 mi NE of Lynnwood
Measured
0.75 in hail
Reported by
Public
Coordinates
40.150, -79.810

Hail, Fayette

When
March 28, 10:48 AM EST
Where
Fayette County, 1.26 mi ESE of Whitsett
Measured
0.75 in hail
Reported by
Public
Coordinates
40.090, -79.750

Hail, Washington

When
March 28, 10:49 AM EST
Where
Washington County, 0.69 mi S of Glennes Hgts
Measured
0.75 in hail
Reported by
Public
Coordinates
40.140, -79.950

Hail, Westmoreland

When
March 28, 10:51 AM EST
Where
Westmoreland County, Turkeytown
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -79.730

Hail, Fayette

When
March 28, 11:16 AM EST
Where
Fayette County, Indian Head
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -79.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365589, 365590, 365591, 365592, 365593, 365594, 365595, 365596, 365597, 365598, 365599, 365600, 365601, 365602, 365603, 365604, 365605, 365606, 365607, 365608, 365609, 365610, 365611, 365612, 365613, 365614, 365615, 365616, 365617, 365618, 365619, 365620, 365621, 365585.